For women on HRT, tenderness may be warning sign

Mon Oct 12, 2009 5:42pm EDT
 
Email This Article |
Share This Article
  • Facebook
  • LinkedIn
  • Twitter
| Print This Article | Single Page
[-] Text [+]

By Julie Steenhuysen

CHICAGO (Reuters) - Women whose breasts became tender after taking hormone replacement therapy had nearly twice the risk of developing breast cancer than women whose breasts did not become tender on the drugs, U.S. researchers said on Monday.

They said breast tenderness may be a way to identify women who have a higher risk of developing breast cancer while taking hormone replacement therapy to treat menopause.

"We report that an increase in breast tenderness, easily detected by physicians or patients, identifies a population at particular risk for breast cancer," Dr. Carolyn Crandall of the University of California Los Angeles and colleagues reported in the Archives of Internal Medicine.

The team analyzed data on the more than 16,000 women who took estrogen-plus-progestin as part of the widely publicized Women's Health Initiative or WHI study, which was halted in 2002 when researchers found healthy menopausal women who took the drugs were more likely to develop breast cancer.

Most of the women in the WHI studies took Premarin or Prempro made by Wyeth.

Doctors now recommend hormone replacement therapy for women suffering severe menopause symptoms, but caution that they should use the lowest dose possible for the shortest period of time.

Crandall and colleagues culled through the data to see if breast tenderness played a role in breast cancer risk. In the study, 8,506 took estrogen plus progestin and 8,102 got placebo pills.

The women had mammograms and breast exams at the start of the trial and every year after that. They reported whether they had breast tenderness at the beginning of the trial and a year later.   Continued...